Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Anxiety Attacks?
    avatar
    mane1022 posted:
    2 weeks ago I suddenly felt a strange out-of-body experience, then 5 sec. numbness in my left hand & foot only. The numbness then changed to tingling in those 2 extremities. I then began feeling very anxious. Once at work, an ambulance rushed me to the hospital where I spent 2-1/2 days. I was originally diagnosed with having had a TIA, but then when explaining my episode to one of the residents, the exact symptoms returned on a lesser scale. I did have an EKG, as well as ultrasounds of my carotid artery and echo-cardiogram.

    I was then given a tentative diagnosis of having had an anxiety attack. I've since seen my primary care physician who prescribed Lexapro. The 1st time I took 1/2 a tablet (to gradually move up to 1 tablet), my heart began fluttering and I ceased taking it. I was told to wait 2 wks. and then try it again.

    In the meantime, I'm now experiencing a wave of weakness a couple of times per day and have also experienced a slight tingling in my foot (usually left). Does this diagnosis seem to fit? I have 2 extremely stressful jobs--teacher and ministry head--and have been under a great deal of pressure lately. I was wondering if this could be the cause of something.
    Reply
     
    avatar
    Patricia Farrell, PhD responded:
    I'm not an MD and I'm not sure what might be happening, but we do know that stress can manifest itself in many ways and many of them are physical. Since you indicated that you do have two stress jobs, I would think you may be experiencing the symptoms of burnout and need a break.

    It's never a good idea to push yourself until you begin to have symptoms and the fact that they kept you in the hospital for 2-1/2 days would seem to indicate they were not sure what was happening. Medications such as the one you've been given are not going to alleviate the stress and, in fact, what you felt (the increased anxiety when you first took it) is often a normal reaction to these meds.

    Now it's time for you to begin to take care of yourself in terms of managing the stress and giving yourself some relief. Moderate exercise (if you doc agrees) such as walking, running in place, taking the stairs for a flight or two and even walking in place in your home. Then, relaxation breathing (see our Tips column for a video tutorial) and a day or two of rest should be put into your schedule.

    I hope things do improve for you.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Dr. Farrell's WebMD TV videosExpert
    Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
    Was this Helpful?
    68 of 85 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.